Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 30, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 18, 2015, 2:44 PM MDT for Sherman County, Kansas. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2015, 2:44 PM MDT (20:44 UTC)
- Expired
- Apr 18, 2015, 3:15 PM MDT
- In force
- 31 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sherman County, KS
The radar
The Goodland radar (KGLD), 8 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 2:48 PM MDT | HAIL 0.25 | 4 Se Goodland, KS | |
| Apr 18, 2:55 PM MDT | HAIL 0.25 | 1 Ne Goodland, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 2:08 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
706
WUUS53 KGLD 182044
SVRGLD
KSC181-182130-
/O.NEW.KGLD.SV.W.0030.150418T2044Z-150418T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
244 PM MDT SAT APR 18 2015
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL SHERMAN COUNTY IN NORTHWESTERN KANSAS...
* UNTIL 330 PM MDT
* AT 244 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GOODLAND...
MOVING NORTH AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GOODLAND AND EDSON.
THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 13 AND 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR NORTHWESTERN
KANSAS.
LAT...LON 3920 10145 3920 10178 3957 10189 3957 10151
TIME...MOT...LOC 2044Z 166DEG 18KT 3935 10164
HAIL...1.00IN
WIND...60MPH
$$
0242 follow-up statements
547 WWUS53 KGLD 182104 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 304 PM MDT SAT APR 18 2015 KSC181-182130- /O.CON.KGLD.SV.W.0030.000000T0000Z-150418T2130Z/ SHERMAN KS- 304 PM MDT SAT APR 18 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT FOR NORTHEASTERN SHERMAN COUNTY... AT 303 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GOODLAND... MOVING NORTH AT 25 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... GOODLAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR NORTHWESTERN KANSAS. LAT...LON 3937 10156 3937 10174 3957 10189 3957 10151 TIME...MOT...LOC 2103Z 173DEG 21KT 3942 10169 HAIL...1.00IN WIND...<50MPH $$ 024
819
WWUS53 KGLD 182115
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
315 PM MDT SAT APR 18 2015
KSC181-182125-
/O.CAN.KGLD.SV.W.0030.000000T0000Z-150418T2130Z/
SHERMAN KS-
315 PM MDT SAT APR 18 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SHERMAN COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL HAIL AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR NORTHWESTERN
KANSAS.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
GOODLAND.
LAT...LON 3937 10156 3937 10174 3957 10189 3957 10151
TIME...MOT...LOC 2110Z 166DEG 18KT 3948 10171
$$
024What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 12:49 PM MDT, 1 hour 55 minutes earlier.
Area forecast discussion, Apr 18, 12:49 PM MDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1249 PM MDT SAT APR 18 2015 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 1221 PM MDT SAT APR 18 2015 UPPER LOW WILL MOVE OUT OF NORTHEAST COLORADO AND ACROSS THE FORECAST AREA TONIGHT. DEEP LAYER SHEAR REMAINS VERY GOOD AHEAD OF THE LOW AND WITH SOME PARTIAL CLEARING EVEN MODEST INSTABILITY WILL BE SUFFICIENT FOR THUNDERSTORM INITIATION IN THE MOIST ENVIRONMENT. SURFACE DEW POINTS ARE FAIRLY UNIFORM ACROSS THE AREA SO HARD TO FIND A DRY LINE FEATURE TO FOCUS ON...SO THINK STORMS WILL BE SCATTERED ABOUT FAIRLY UNIFORMLY AT FIRST. IF SUPERCELLS DEVELOP EASTERLY SURFACE COMPONENT TO THE WIND FIELD WILL ENHANCE TORNADO THREAT IN THE STRONGLY SHEARED ENVIRONMENT. SIMILAR TO THE LAST FEW DAYS...STORMS WILL LIFT NORTHEAST THROUGH THE EVENING HOURS AS THEY MERGE...BUT WITH UPPER LOW MOVING THROUGH EXPECT EXTENSIVE WRAPAROUND PRECIPITATION SHIELD WITH TO DEVELOP AFTER MIDNIGHT AND CONTINUE THROUGH SUNDAY MORNING. MUCAPE DOES NOT GO TO ZERO SO LEFT A MENTION OF ISOLATED THUNDER THROUGH SUNDAY ALTHOUGH SEVERE THREAT WILL BE DONE BY 06Z TONIGHT. NORTHERLY WINDS ON THE BACK SIDE OVERNIGHT AND SUNDAY MORNING WILL BE STRONG...WITH MOS GUIDANCE SUGGESTING GUSTS TO NEAR 50 MPH. DONT THINK WARNING CRITERIA WILL BE REACHED BUT WILL HAVE TO MONITOR. WINDS WILL GRADUALLY SUBSIDE THROUGH SUNDAY AFTERNOON. LOWERED MAX TEMPERATURES ON SUNDAY CONSIDERABLY WITH SLOWER DEPARTURE OF PRECIPITATION AND LINGERING CLOUD COVER. .LONG TERM...(TUESDAY THROUGH FRIDAY) ISSUED AT 225 AM MDT SAT APR 18 2015 THE LONG TERM FORECAST PERIOD STARTS WITH AN UPPER LEVEL RIDGE BUILDING INTO THE HIGH PLAINS REGION WITH MILD TEMPERATURES IN THE MID 60S TO LOWER 70S AND MOSTLY DRY CONDITIONS. THE GFS AND CANADIAN MODELS INDICATE WEAK MID LEVEL SHORTWAVE TROUGHS THAT WILL MOVE THROUGH THE TRI STATE AREA...WHICH COULD SPARK SOME AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH THE EXTENDED FORECAST PERIOD. HOWEVER...THE BEST CHANCES FOR PRECIPITATION TO RETURN TO THE AREA IS WHEN ANOTHER LARGE UPPER LEVEL DISTURBANCE APPROACHES THE CENTRAL PLAINS FROM THE WEST THURSDAY AND FRIDAY WITH INCREASING JET LIFT. SURFACE BASED CAPE BETWEEN 1000 AND 1500 J/KG ARE PRESENT THROUGH THE VERTICAL PROFILE THURSDAY AFTERNOON AND EVENING AHEAD OF A SURFACE COLD FRONT...WHICH WILL LIKELY BRING ANOTHER ROUND OF STRONGER THUNDERSTORMS TO THE TRI STATE AREA. UPPER LEVEL ENERGY DIMINISHES ON FRIDAY ONCE THE COLD FRONT PUSHES THROUGH THE CENTRAL PLAINS...HOWEVER ISOLATED THUNDERSTORMS ARE STILL POSSIBLE FRIDAY AFTERNOON AN INTO THE OVERNIGHT HOURS. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING) ISSUED AT 531 AM MDT SAT APR 18 2015 VFR CEILINGS WILL CONTINUE THROUGH MID AFTERNOON AFTER WHICH SCATTERED THUNDERSTORM DEVELOPMENT IS EXPECTED. SOME STORMS MAY BE SEVERE THROUGH TONIGHT WITH LARGE HAIL AND DAMAGING WINDS. OVERNIGHT...LIGHT RAIN WILL CONTINUE WITH LOW CEILINGS AND AREAS OF FOG POSSIBLE. A COLD FRONT WILL MOVE THROUGH BOTH KGLD AND KMCK WITH A WIND SHIFT TO THE NORTH AND GUSTS TO 40KTS AROUND SUNRISE. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...MK AVIATION...024
Hazardous weather outlook, Apr 18, 2:15 PM MDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 215 PM MDT SAT APR 18 2015 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-192015- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 215 PM MDT SAT APR 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON AND THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE ENTIRE REGION THROUGH TONIGHT. A TORNADO WATCH HAS BEEN ISSUED UNTIL 9 PM CDT...8 PM MDT. LARGE HAIL...DAMAGING WINDS AND TORNADOES ARE THE PRIMARY THREATS WITH THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Apr 18, 2:19 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
219 PM MDT SAT APR 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM HAIL 1 W EDSON 39.33N 101.56W
04/18/2015 E1.00 INCH SHERMAN KS TRAINED SPOTTER
&&
BWARRENSpecial weather statement, Apr 18, 2:31 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 231 PM MDT SAT APR 18 2015 COZ090-KSZ001-NEZ079-182100- YUMA COUNTY CO-CHEYENNE KS-DUNDY NE- 231 PM MDT SAT APR 18 2015 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA...NORTHWESTERN CHEYENNE AND SOUTHWESTERN DUNDY COUNTIES UNTIL 300 PM MDT/400 PM CDT/... AT 230 PM MDT /330 PM CDT/...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF HAIGLER TO 14 MILES SOUTHWEST OF WRAY...AND MOVING NORTHWEST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT/900 PM CDT/ FOR NORTHEASTERN COLORADO...NORTHWESTERN KANSAS AND SOUTHWESTERN NEBRASKA. LAT...LON 4015 10200 3984 10183 3981 10241 4010 10262 TIME...MOT...LOC 2030Z 132DEG 18KT 3989 10197 3991 10238 DR
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 6:02 PM MDT | Tornado Warning | GLD | Sherman | 28 min |
| Apr 17, 6:03 PM MDT | Severe Thunderstorm Warning | GLD | Wallace | 15 min |
| Apr 17, 6:05 PM MDT | Severe Thunderstorm Warning | GLD | Thomas | 25 min |
| Apr 17, 6:08 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 23 min |
| Apr 17, 6:10 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Wichita | 35 min |
| Apr 17, 6:23 PM MDT | Severe Thunderstorm Warning | GLD | Thomas | 37 min |
| Apr 17, 6:30 PM MDT | Special Weather Statement | GLD | Sherman, Wallace | 30 min |
| Apr 17, 6:38 PM MDT | Special Weather Statement | GLD | Rawlins | 52 min |
| Apr 17, 6:43 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 24 min |
| Apr 17, 6:45 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 36 min |
| Apr 17, 7:02 PM MDT | Severe Thunderstorm Warning | GLD | Thomas | 14 min |
| Apr 17, 7:03 PM MDT | Special Weather Statement | GLD | Thomas | 27 min |
| Apr 17, 7:09 PM MDT | Special Weather Statement | GLD | Cheyenne | 36 min |
| Apr 17, 7:19 PM MDT | Special Weather Statement | GLD | Thomas | 26 min |
| Apr 17, 7:29 PM MDT | Special Weather Statement | GLD | Logan | 16 min |
| Apr 17, 7:34 PM MDT | Special Weather Statement | GLD | Sherman | 26 min |
| Apr 17, 8:07 PM MDT | Special Weather Statement | GLD | Sherman, Thomas | 38 min |
| Apr 17, 8:55 PM MDT | Special Weather Statement | GLD | Sherman, Thomas | 35 min |
| Apr 17, 9:43 PM MDT | Special Weather Statement | GLD | Logan | 32 min |
| Apr 17, 10:09 PM MDT | Special Weather Statement | GLD | Thomas | 36 min |
| Apr 18, 4:51 AM MDT | Dense Fog Advisory | GLD | Cheyenne, Decatur, Gove, Greeley, Logan, Rawlins and 5 more | 4 hr |
| Apr 18, 1:57 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 48 min |
| Apr 18, 3:18 PM MDT | Special Weather Statement | GLD | Cheyenne | 27 min |
| Apr 18, 3:43 PM MDT | Special Weather Statement | GLD | Cheyenne | 47 min |
| Apr 18, 4:00 PM MDT | Special Weather Statement | GLD | Sherman | 15 min |
| Apr 18, 4:12 PM MDT | Special Weather Statement | GLD | Graham | 18 min |
| Apr 18, 4:40 PM MDT | Severe Thunderstorm Warning | GLD | Graham | 35 min |
| Apr 18, 4:42 PM MDT | Special Weather Statement | GLD | Norton | 18 min |
| Apr 18, 5:01 PM MDT | Severe Thunderstorm Warning | GLD | Norton | 29 min |
| Apr 18, 5:03 PM MDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 42 min |
| Apr 18, 5:26 PM MDT | Severe Thunderstorm Warning | GLD | Norton | 29 min |
| Apr 18, 5:58 PM MDT | Special Weather Statement | GLD | Decatur | 17 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.